A 53-year-old man suffering from squamous cell lung cancer presented with bilateral ptosis and bulbar palsy a month after initial treatment with the immune checkpoint inhibitor nivolumab. The symptoms showed worsening from midday, suggesting myasthenia gravis (MG), although anti-AChR antibody was negative. Although no muscle weakness was detected, the CK level was elevated to 5,255 IU/l, and MRI of the thigh revealed inflammation of the bilateral rectus femoris muscle. A muscle biopsy showed signs of necrotizing myopathy with expression of sarcolemmal HLA class I and accumulation of macrophages, CD4, CD8, and CD20-positive lymphocytes. Positivity for anti-titin antibody, one of the anti-striated muscle antibodies, was evident. The patient was diagnosed as having nivolumab-related necrotizing myopathy with myasthenia gravis, an immune-related adverse event (irAE). Treatment with prednisolone rapidly ameliorated the symptoms, and the serum CK level normalized. There have been several reports of nivolumab-related myositis with MG. On the basis of the muscle pathology and antibody data, we were able to clarify that necrotizing myopathy was related to the pathogenesis of this case.
- Anti-striated muscle antibody
- Immune-related adverse events (irAE)
- Myasthenia gravis
ASJC Scopus subject areas
- Clinical Neurology